Alert archive / Mississippi / Flash Flood Warnings in 2022

Flash Flood Warning 35, NWS Jackson, MS

August 9, 2022Issaquena County, Sharkey County, Yazoo County, Mississippi; East Carroll Parish, Louisiana

NWS Jackson, MS issued this flash flood warning at Aug 9, 2022, 3:13 PM CDT for Issaquena County, Sharkey County, Yazoo County, Mississippi; East Carroll Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2022, 3:13 PM CDT (20:13 UTC)
Expired
Aug 9, 2022, 6:45 PM CDT
In force
4 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties East Carroll Parish, LA, Issaquena County, MS, Sharkey County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 113 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 846 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
846 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

740 
WGUS54 KJAN 092013
FFWJAN
LAC035-MSC055-125-163-092215-
/O.NEW.KJAN.FF.W.0035.220809T2013Z-220809T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
313 PM CDT Tue Aug 9 2022

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Central East Carroll Parish in northeastern Louisiana...
  West Central Yazoo County in central Mississippi...
  Northwestern Issaquena County in west central Mississippi...
  Central Sharkey County in west central Mississippi...

* Until 515 PM CDT.

* At 313 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3.5 inches of 
  rain have fallen. The expected rainfall rate is 1 to 3 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lake Providence, Rolling Fork, Holly Bluff, Mayersville and Cary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3285 9123 3300 9093 3286 9052 3277 9064
      3272 9118 3274 9127

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

AJ
1 follow-up statement
847 
WGUS54 KJAN 092203
FFWJAN
LAC035-MSC055-125-163-092345-
/O.EXT.KJAN.FF.W.0035.000000T0000Z-220809T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
503 PM CDT Tue Aug 9 2022

The National Weather Service in Jackson has extended the

* Flash Flood Warning for...
  Central East Carroll Parish in northeastern Louisiana...
  West Central Yazoo County in central Mississippi...
  Northwestern Issaquena County in west central Mississippi...
  Central Sharkey County in west central Mississippi...

* Until 645 PM CDT.

* At 503 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3.5 inches of 
  rain have fallen. The expected rainfall rate is 1 to 3 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lake Providence, Rolling Fork, Holly Bluff, Mayersville and Cary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3285 9123 3300 9093 3286 9052 3277 9064
      3272 9118 3274 9127

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

AJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:59 PM CDT, 14 minutes earlier.

Area forecast discussion, Aug 9, 2:59 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
259 PM CDT Tue Aug 9 2022

.DISCUSSION...

This Afternoon through Wednesday:

An upper-level low pressure center spinning over the Mid-South
region today has excited several clusters of showers and
thunderstorms - mainly north of Interstate 20 so far this
afternoon. With the atmospheric moisture content high (PW over
inches) and instability high (SBCAPE over 3000 J/kg) across much
of the area, these showers and thunderstorms will tap into robust
fuel for growth and produce heavy rain. In a few places, the rain
has already quickly added up to a few inches today. There is a
westerly component to lower- to mid-level flow around the low,
focused along an axis of convergence currently stretched across
the LA/AR border and into northwest MS. Storms along this axis
will pose a short-term flash flood threat until outflow gradually
pushes the axis southward through the evening. With the threat for
slow-moving storms and heavy downpours through tomorrow, a Limited
flash flood threat area is extended through that time in our
Hazardous Weather Outlook text and graphics. Quick 2-4 inch rain
accumulations are possible. Widespread severe storms are not
likely, but some stronger storms with wind gusts of 40-60 mph will
be possible at times this afternoon and tomorrow afternoon. /NF/

Thursday through Next Tuesday:

Wedged in between two high pressures, and with strong ridging to
our west, a tropical like airmass continues to persist across the
Lower Mississippi Valley. The high pressures will start to
breakdown some Wednesday night allowing a mid-level trough to take
shape across the east/southeast. As troughing begins to persist
across the southeast, mid and surface level winds will become more
south/southeast resulting in increased moisture from the Gulf.
Thursday and Friday at the surface, a frontal boundary approaching
from the northeast will extend into the southern plains but won't
make its way through the MS Valley region just yet. However with
the front being within proximity, low level moisture will be
plentiful as PWs will range from 1.5-2+ inches through out the
period. With the expected diurnal convection, weak mid and upper
level jet flow, and increased low level moisture, any developing
storms could have the potential to train over some areas, meaning
some isolated flash flooding could be possible. While widespread
rainfall is expected Thursday and Friday, the heaviest rainfall
looks to remain south of I-20. Will hold off on mentioning Flash
Flood potential in the HWO for these days pending how much
rainfall we see today and Wednesday. the previous mentioned front
will enter into our northeastern zones Saturday afternoon bringing
cooler dewpoints behind it. While there will be diurnal rain and
storm chances Saturday and Sunday, cooler dewpoints will relieve
us from this tropical like airmass which will decrease the
potential for heavy rainfall this weekend. High temperatures
Thursday-Sunday will range from the upper 80s to low 90s.

With the increased rain and storm chances, high temperatures will be
more regulated as cloud cover increase. There is always the
possibility that cloud cover under achieves and a few spots across
the region may see heat index values near 100 but for now, heat
index values are expected to remain below heat stress criteria.

As we enter into the next work week, troughing across the east will
begin to slide off onto the Atlantic shore and riding will begin to
build back in. As the ridge starts to build, temperatures will start
to warm back into the 90s with the possibility of heat stress
returning./JNE/

&&

.AVIATION...

18Z TAF discussion:

An area of showers and thunderstorms has developed across parts of
the forecast area, with TSRA likely to impacts several of the TAF
sites before around 00Z Wednesday. A chance for SHRA or TSRA will
continue after that time frame, but confidence in impacts to any
one TAF site are low at this time. Any storms could cause brief
periods of reduced visibility, variable ceilings, and gusty winds.
Another round of showers or storms will develop and begin to
affect the area TAF sites after 12Z Wednesday. There is a chance
for some patches of low stratus or fog late tonight, but with rain
chances around, confidence was low for inclusion in the TAFs yet.
/NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  87  71  85 /  30  80  39  73
Meridian      72  89  71  88 /  25  79  32  71
Vicksburg     72  86  71  85 /  44  75  37  60
Hattiesburg   73  87  72  88 /  21  85  27  79
Natchez       72  86  71  85 /  44  77  31  70
Greenville    72  85  71  86 /  44  76  50  46
Greenwood     73  86  71  88 /  44  72  48  54

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

NF/JNE
Hazardous weather outlook, Aug 9, 2:10 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
210 PM CDT Tue Aug 9 2022

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
101915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
210 PM CDT Tue Aug 9 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Wednesday

FLOODING
THREAT...Limited
TIMING...This afternoon through Wednesday

Localized flash flooding due to heavy downpours will be possible
through the daytime on Wednesday, particularly in low lying and
urban areas.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

NF

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Aug 9, 12:58 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
1258 PM CDT Tue Aug 9 2022

ARZ075-MSZ034-091830-
Chicot AR-Washington MS-
1258 PM CDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of southern Chicot and
southwestern Washington Counties through 130 PM CDT...

At 1257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chicot Junction, or near Lake Village, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Chicot Junction around 125 PM CDT.
  Eudora around 130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3326 9145 3338 9121 3315 9100 3303 9133
TIME...MOT...LOC 1757Z 326DEG 9KT 3326 9131

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

NF
Special weather statement, Aug 9, 1:03 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
103 PM CDT Tue Aug 9 2022

MSZ048-091830-
Hinds MS-
103 PM CDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of southwestern Hinds
County through 130 PM CDT...

At 103 PM CDT, Doppler radar was tracking a strong thunderstorm over
Edwards, or 12 miles west of Clinton, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3235 9069 3234 9063 3237 9064 3243 9045
      3221 9034 3213 9065
TIME...MOT...LOC 1803Z 342DEG 7KT 3233 9055

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

NF
Special weather statement, Aug 9, 1:12 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Jackson MS
112 PM CDT Tue Aug 9 2022

ARZ075-MSZ019-025-034-091900-
Chicot AR-Washington MS-Leflore MS-Sunflower MS-
112 PM CDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of east central Chicot,
southern Sunflower, west central Leflore and central Washington
Counties through 200 PM CDT...

At 112 PM CDT, Doppler radar was tracking a strong thunderstorm over
Holly Ridge, or 7 miles east of Leland, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Indianola around 140 PM CDT.
  Inverness around 145 PM CDT.
  Moorhead and Sunflower around 200 PM CDT.

Other locations impacted by this storm include Arcola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3342 9034 3315 9100 3338 9121 3353 9082
      3353 9076 3355 9076 3363 9054
TIME...MOT...LOC 1812Z 261DEG 15KT 3342 9077

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JNE
Special weather statement, Aug 9, 1:57 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Jackson MS
157 PM CDT Tue Aug 9 2022

MSZ019-025-091930-
Leflore MS-Sunflower MS-
157 PM CDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of east central
Sunflower and central Leflore Counties through 230 PM CDT...

At 157 PM CDT, Doppler radar was tracking a strong thunderstorm near
Itta Bena, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Itta Bena around 200 PM CDT.
  Quito around 205 PM CDT.
  Money around 220 PM CDT.
  Greenwood around 225 PM CDT.

Other locations impacted by this storm include Schlater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3376 9025 3374 9031 3372 9031 3370 9030
      3369 9029 3370 9027 3374 9024 3372 9021
      3361 9010 3361 9012 3360 9010 3351 9010
      3342 9034 3363 9054 3377 9026
TIME...MOT...LOC 1857Z 263DEG 25KT 3354 9038

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JNE
Local storm report, Aug 9, 2:36 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
236 PM CDT TUE AUG 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     LIGHTNING        2 WNW RIDGELAND         32.44N 90.17W
08/08/2022                   MADISON            MS   PUBLIC

            A LIGHTNING BOLT TOOK OUT A TREE IN THE
            BRIDGEWATER AREA YESTERDAY EVENING.

&&

CR
Local storm report, Aug 9, 2:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
250 PM CDT TUE AUG 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             BLAINE                  33.61N 90.52W
08/09/2022  E0.25 INCH       SUNFLOWER          MS   PUBLIC

            PEA SIZE HAIL REPORTED IN BLAINE AREA.

&&

CR

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:13 PM CDTSpecial Weather StatementJANMadison47 min
Aug 8, 7:15 PM CDTSpecial Weather StatementJANCopiah45 min
Aug 8, 7:30 PM CDTSpecial Weather StatementJANGrenada45 min
Aug 8, 7:36 PM CDTSpecial Weather StatementJANOktibbeha39 min
Aug 8, 7:42 PM CDTSevere Thunderstorm WarningJANClaiborne, Hinds, Warren30 min
Aug 8, 8:08 PM CDTSpecial Weather StatementJANHolmes37 min
Aug 8, 8:16 PM CDTSpecial Weather StatementJANYazoo44 min
Aug 9, 1:03 PM CDTSpecial Weather StatementJANHinds27 min
Aug 9, 1:12 PM CDTSpecial Weather StatementJANSunflower, Washington48 min
Aug 9, 1:57 PM CDTSpecial Weather StatementJANLeflore33 min
Aug 9, 3:36 PM CDTSevere Thunderstorm WarningJANMadison39 min
Aug 9, 3:55 PM CDTSpecial Weather StatementJANWinston35 min
Aug 9, 4:55 PM CDTSpecial Weather StatementJANWinston35 min

Nearby

Flash Flood Warnings in Mississippi, 2022Flash Flood Warnings in Louisiana, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.